Skip to content
Omnikalc

NIH Stroke Scale: how severe is the stroke?

Add up the 15 items of the National Institutes of Health Stroke Scale to rate the severity of an acute stroke, from 0 to 42.

Updated on
Your inputs

Results

NIHSS score

9 / 42

5 to 15: moderate stroke
Motor items (arms and legs)
3 / 16

Measuring a stroke at the bedside

A stroke happens when a blood clot blocks an artery in the brain or a vessel bursts. Treatment works best when given fast, so emergency and stroke teams need a quick, reliable way to measure how much function is affected. The National Institutes of Health Stroke Scale (NIHSS), published by Thomas Brott and colleagues in 1989, is that common language. It takes 5 to 10 minutes and examiners train and certify to score it consistently.

The 15 items

Item What is tested Points
1a Level of consciousness 0–3
1b Two questions: month and age 0–2
1c Two commands: close the eyes, grip the hand 0–2
2 Horizontal eye movements 0–2
3 Visual fields 0–3
4 Facial palsy 0–3
5a, 5b Left and right arm: drift over 10 seconds 0–4 each
6a, 6b Left and right leg: drift over 5 seconds 0–4 each
7 Limb ataxia (coordination) 0–2
8 Sensation to pinprick 0–2
9 Language (aphasia) 0–3
10 Articulation (dysarthria) 0–2
11 Extinction and inattention (neglect) 0–2

The total runs from 0 to 42. The official instructions say to score what the patient does, not what the examiner thinks they could do, and give rules for items that cannot be tested, such as an amputated limb. The calculator counts untestable items as 0.

Worked example

A patient answers one of the two questions correctly (1), has a partial gaze palsy (1), partial facial palsy (2), a left arm that falls but resists gravity (2), a left leg that drifts (1), mild sensory loss (1) and slurred but understandable speech (1). Everything else is normal. The total is 9: a moderate stroke, with 3 of the points from the limbs.

Interpreting the score

  • 0: no measurable deficit.
  • 1 to 4: minor stroke.
  • 5 to 15: moderate stroke.
  • 16 to 20: moderate to severe stroke.
  • 21 to 42: severe stroke.

Higher scores on arrival suggest a blocked large artery, which may be treated by mechanical thrombectomy, and predict a harder recovery. The score is repeated to track improvement or worsening, for example 24 hours after treatment.

Limits

The NIHSS weighs language heavily, so right-hemisphere strokes of the same size tend to score lower than left-hemisphere ones. Strokes of the brainstem and cerebellum can cause dizziness, unsteady walking and trouble swallowing that the scale barely measures, so a low score does not rule out a serious stroke. Treatment decisions combine the score with imaging, timing and the patient’s own wishes.

Think BE FAST: Balance loss, Eyes (vision loss), Face drooping, Arm weakness, Speech difficulty, Time to call 911. Note the time symptoms started.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is the NIH Stroke Scale?

A standardized 15-item exam of consciousness, gaze, vision, facial movement, arm and leg strength, coordination, sensation, language, speech and neglect, published by Thomas Brott and colleagues in 1989. It takes a trained examiner 5 to 10 minutes and is used worldwide in stroke units.

What do the scores mean?

0 means no measurable deficit, 1 to 4 a minor stroke, 5 to 15 a moderate stroke, 16 to 20 a moderate to severe stroke and 21 to 42 a severe stroke. Higher scores predict worse outcomes and a higher chance of a large artery being blocked.

Does the score decide whether a patient gets clot-busting treatment?

Not by itself. The decision depends on the time since onset, imaging and whether the deficit is disabling. Even a low score can justify treatment if the deficit, such as isolated aphasia or hemianopia, would be disabling.

What are its limits?

It gives more points to left-hemisphere strokes, which affect language, than to right-hemisphere strokes of the same size. It underestimates strokes in the back of the brain, because vertigo, walking and swallowing are not scored. Anyone with sudden face drooping, arm weakness or speech difficulty should call 911 immediately.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.